Earlier this month the FDA released a warning concerning the link between acetaminophen and rare but serious skin reactions. Acetaminophen is one of the most widely used medicines in the United States. It is a fever and pain reliever included in numerous prescription and nonprescription drugs. The most common brand name is Tylenol.
The two serious, potentially fatal skin reactions linked to acetaminophen are Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN). Symptoms include a rash, blistering and extensive damage to the skin. Recovery may be long term and involve scarring, blindness and damage to internal organs. The less serious skin reaction linked to acetaminophen is acute generalized exanthematous pustulosis (AGEP), it usually resolves within two weeks of stopping the medication that caused the problem.
The warning was issued after it was discovered 12 deaths from 1969-2012 were categorized as possible cases associated with acetaminophen. During the same time, 67 hospitalizations were reported. The FDA is now requiring all over the counter and prescription drugs containing acetaminophen add a skin reaction warning on the label. Other pain relievers such as Advil, Aleve, Motrin and Midol currently carry warnings about the risk of serious skin reactions.
This new label change comes two years after the FDA required all makers of prescription and non-prescription acetaminophen to lower the dosage and warn of serious liver damage risks. Tylenol has been linked to acute liver failure in users who use the drug for staggered therapeutic levels. It is associated with more than 26,000 hospitalizations a year due to staggered dose overdose. On average, more than 400 deaths each year are attributed to Tylenol poisoning.